Menopausal or over-medicated?

With lots of help and support from HealthUnlocked I was managing my Hashimoto up until 2 months ago, when I began constantly sweating and overheating, having night sweats and I've become exhausted from lack of sleep. This lack of sleep has made me feel jittery and irritable and I'm anxious because I don't know what's causing these new symptoms. I'm 56, not had a period in a year, and I was sailing through menopause with very few symptoms. Got bloods done at doctor's, FSH test confirmed menopause. Blood pressure was high for the first time ever. My doctor feels that, based on my low TSH (0.28) (range is 0.3 - 6) all my symptoms suggest I have gone hyper - she said that as my thyroid is no longer fighting back against my medication, it's easier now to find the correct dose for me. She wants me to reduce my dose of Levothyroxine, and this scares me because on 75 I was just hypo and ill all the time.

I don't want reduce my dose if my sweating is menopausal, and I don't want to take HRT if my symptoms are thyroid related. Dilemma, need help.

It has been suggested that since my thyroid isn't working then I might need a higher dose in the future. I'm confused. So why does my doctor want to reduce my dose?

17 Replies

oldestnewest
  • Your doctor shouldn't be reducing your dose just based on the TSH result. What was the FT4 result... was it over range?

  • Free T4 was 18.6 (range 9 - 24). Doctor decision was based on TSH coupled with the all other symptoms I've mentioned above.

  • Well that FT4 certainly is not showing you to be over medicated, so your doctor is wrong to say you're going hyper! Reducing your dose will more than likely give you more horrible symptoms, not less :(

  • Because your doctor is just looking at the TSH, and doesn't know that the TSH is irrelevant once you are on thyroid hormone replacement. It doesn't automatically mean that you are over-medicated when it's low.

    If I were you, I would refuse to lower my dose until she's done and FT4 and an FT3. They will tell you how good your dose is, not the TSH.

  • Andree Your doctor wants to reduce your dose because she is dosing by TSH only. She's wrong. You cannot 'go hyper'. You can be over medicated but if you are hypOthyroid you cannot 'go hypERthyroid'.

    Before you agree to any dose reduction, ask her to get FT4 and FT3 tested. Particularly FT3, as long as FT3 is within range you're not over medicated. The only problem is convincing doctors of this fact, they just don't seem to know it.

    You might like to show your GP a copy of an article by Dr Toft, past president of the British Thyroid Association and leading endocrinologist which he wrote in Pulse Online magazine:

    "The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range - 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This 'exogenous subclinical hyperthyroidism' is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l)."

    You can email louise.roberts@thyroiduk.org.uk for a copy of the article and print it out for your GP.

  • Thank you. So if I'm not over-medicated am I only dealing with menopausal symptoms - sweats/flushing, insomnia, even high blood pressure? Then would HRT be the answer?

  • It may be menopausal symptoms. Before you even consider HRT do a lot of research into it.

  • Has your doctor done a saliva test to see where things are at hormonally? That would be a good next step. Then, if your hormones are low and HRT is recommended, demand bioidentical hormones!

    Some information on bio-identical vs. non-bioidentical hormones:

    health.harvard.edu/womens-h...

  • I had severe night sweats pretty much every single night for over 2 years. It kept me up more than once at night, I was too cold and worrying about it, etc. so I struggled to get back to sleep. It made me irritable and exhausted, which got worse and worse over time.

    A GP, when I mentioned the possibility of hypo 2 years ago, said in a dismissive and assertive tone that this is a hyper and not a hypo symptom (in the same discussion she also said that my weight gain wasn't 'a lot' i.e. not relevant as a possible symptom). I had tonnes of tests and no-one could explain the cause for my sweats apart from 'it's a common complaint in cfs'...

    I've been on Levo for about 3 months, just increased to 100mcg, and my sweats have been gradually reducing. They are pretty much gone apart from the last week of the 6 week periods as the dose is wearing out, so to speak. In my experience the sweats are a symptom of thyroid hormone deficiency.

    I'd be weary to take a dr's interpretation of symptoms at face value as they have little experience/interest in considering anything other than 'weigh gain, tiredness and goitre' as resulting from hypothyroid. They're too quick to draw conclusions!

    Could you do ft4 and ft3 tests to see what your blood levels are and then take an informed view?

  • Ft4 18.6 (9-24) doc will not test ft3

  • I'm not particularly knowledgable here but I'd think your ft4 is not that high in the range. You also need ft3 to really see how your body is utilising thyroxine but you'd probably need a private test.

    Just to give you an idea, my ft4 was 15 (range 12-22) when I got my diagnosis and I had been very symptomatic for years at that point. Perhaps one of the experts here can comment more?

  • Your FT4 is over half way but not that high but without at FT3 result you can't tell if you have a conversion problem or not. Either way if your FT4 isn't brilliant then I would think your FT3 won't be either. Have the doctor test folate, ferritin, B12 and Vit D. We are often low in these and need to supplement to help our thyroid work as it should.

    Also read up on HRT. You may feel it's not for you. It's selling point is it helps your bones but so does Vit D along with K2.

  • I suffered sever hot flushes and night sweats which got worse over a year. They were making life unbearable! I went to the doctor in early Dec and she ordered full bloods for everything. They showed that I had a thyroid problem and she prescribed levoxthyrine 50mg. Within just over a week, my flushes/sweats stopped and I feel like a new person. I am 51, menopausal...I am not in a position to answer the question on your readings as this is all new to me still, but did find that levoxthyrine helped my menopause symptoms too.

  • My menopause symptoms got worse as I got older, and what you describe sounds like what I had - more likely than overmedication with your bloods anyway. Struggling adrenals can also cause adrenaline rushes and sweating during the night.

  • I sort of just went thru this. Thought I was overmedicated (and I was but only very slightly) but the real culprit was menopause. I'm hypo and currently take 100 mcg Tirisint (levothyroxine) daily. I did try slo release T3 but it turns out I don't have conversion issues. Levo works for me.

    Once my endo determined I was in menopause (I'm 49... had been perimenopausal for many years now and blood tests for sex hormones confirmed menopause), he placed me on an estrodial transderm patch - (bi-weekly Minivelle 0.075 mg), compounded transdermal cream with testosterone/progesterone and oral progesterone (200 mg). It's all about balancing the hormones so these are all the right meds and dosages for me - most likely will be different for you.

    At first he started me off on just taking the oral progesterone days 1-12, but I was getting very fatigued on the interim days with some symptoms returning so I asked to try taking the oral progesterone daily an that is working beautifully for me.

    My hot flashes and night sweats are no more and I sleep better than I ever have.

    Talk to you doctor about HRT. And remember, it's all about BALANCING the hormones. Too much or too little of one and it won't work.

    Good luck!

  • Hi, i had similar symptoms to yourself which I put down to starting the menopause. I take 100mcg of levothyroxine and my bloods are mostly always in range. I know there are lots for and against HRT but I asked my GP for it as the irritability and exhaustion etc was affecting my day to day life and work. I have been taking HRT now for just over a year. I am 51. I cannot tell you the improvement it has made to my life but I am aware that everyone is different and they have to make a decision for themselves when it comes to menopausal symptoms. I am only speaking for myself and my own personal experience with HRT. I am not knowledgeable enough to be able to comment on your blood results but plenty of people on here will be of great help to you. I wish you all the very best and hope you get the right result.

  • Once again I can only thank everyone for all your thoughtful comments and suggestions. I'm going to remain on 100 thyroxine and I'm going to send away for a private blood test. Because of this I stopped all vitamins as from yesterday - how long should I wait before I get tested? Do GPs acknowledge results of private blood tests? Also, does anyone have a contact for a reputable company/lab that does private blood tests? And how much does it cost? It will hopefully give me a better insight into what's happening with my thyroid/menopause and I'll take it from there. I will post the results here, and many thanks again to everybody.

You may also like...